Alabama, 2008

Hail and Damaging Wind in Alabama, July 25, 2008

July 25, 2008 · NWS BMX · 2 events in 1 county or zone

A single severe thunderstorm produced large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A single severe thunderstorm produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 25, 2:06 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 25, 2:06 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT FRI JUL 25 2008

.SHORT TERM...TONIGHT.

SCATTERED SHOWERS WILL DIMINISH IN COVERAGE OVERNIGHT. SURFACE
CONDITIONS WILL REMAIN MUGGY WITH SOME LIGHT PATCHY FOG POSSIBLE.
OTHERWISE...VARIABLE CLOUDINESS WITH LOWS NEAR 70.

.LONG TERM...SATURDAY THROUGH FRIDAY.

SOME MORE CERTAINTY IN AN UNCERTAIN FORECAST...ON THE SYNOPTIC
SCALE, ANYWAY. THE NORTHWEST FLOW LOOKS TO CONTINUE THROUGH SUNDAY
WHICH MEANS THE WEEKEND WILL OFFER THE BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS. NEITHER DAY LOOKS TO OFFER ANY CHANCES FOR
SEVERE, OR STRONG FOR THAT MATTER. FREEZING LEVELS ARE
CONSIDERABLY HIGH, MID LAPSE RATES ARE ONLY ON THE ORDER OF 5 TO 6
DEGREES/KFT AND THERE IS MOISTURE THROUGHOUT THE DEPTH OF THE
FORECAST SOUNDINGS. BUT CONVECTION IS EXPECTED AND A COUPLE OF
STRONG STORMS ARE ALWAYS POSSIBLE WHEN TEMPERATURES ARE AS WARM AS
THEY ARE.

MONDAY THROUGH WEDNESDAY THINGS GET A LITTLE MORE INTERESTING. THE
FIRST THING THAT NEEDS TO BE RECOGNIZED IS THE HIGH PRESSURE
RIDGE. CURRENTLY CENTERED OVER EASTERN TEXAS...THERE IS MODEL CONSENSUS
ON THE FACT THAT THIS RIDGE WILL SLOWLY BEGIN TO SLIDE EASTWARD
STARTING LATE SUNDAY. THIS COULD RESULT IN TEMPERATURES CLIMBING
NEAR THE TRIPLE DIGITS EACH OF THESE DAYS...MORE SO IN THE WESTERN
COUNTIES ON MONDAY...THEN CREEPING INTO THE NORTHERN TIER OF
COUNTIES BY WEDNESDAY. COUNTIES SOUTH OF HIGHWAY 80/INTERSTATE 85
SHOULD HAVE ENOUGH MOISTURE IN THE AIR TO STAY OUT OF THE TRIPLE
DIGITS...BUT IT WILL BE HOT AND MUGGY, NONETHELESS. POPS ARE THE
REAL UNCERTAINTY IN THIS TIME FRAME, BUT WITH THE POSSIBILITY OF
TEMPERATURES NEAR THE CENTURY MARK AND PWS ABOVE 1.5-1.6, STRAIGHT
UP AND STRAIGHT DOWN THUNDERSTORMS COULD HAPPEN...AS STORM MOTIONS
ALL THREE DAYS ARE LESS THAN 5 KTS.

EXPECT THINGS TO BEGIN RETURNING TO CLIMO BY THE END OF NEXT WEEK.

27

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH A GOOD
CHANCE MOST LOCATIONS WILL EXPERIENCE SOME VC THUNDER. THESE WILL
DISSIPATE QUICKLY THIS EVENING WITH SOME PRE-DAWN BR/HZ FROM
ROUGHLY 09Z TO 12Z. NORTHWEST FLOW ALOFT WILL BRING IN A SHORTWAVE
TOMORROW WITH SCATTERED SHOWERS AND STORMS POSSIBLE BY LATE
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  93  70  91  70 /  50  30  20  40  10
ANNISTON    72  93  70  91  72 /  40  30  20  40  10
BIRMINGHAM  73  92  72  91  74 /  40  40  20  40  10
TUSCALOOSA  73  92  72  94  74 /  40  50  20  40  10
CALERA      73  91  72  92  72 /  40  40  20  40  10
AUBURN      71  90  71  87  71 /  30  40  20  40  20
MONTGOMERY  73  93  73  92  73 /  30  50  30  50  20
TROY        71  92  72  89  72 /  30  50  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/27/88
Hazardous weather outlook, Jul 25, 11:48 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT FRI JUL 25 2008

ALZ011>015-017>050-261800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1248 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

CONDITIONS ARE SETTING UP FOR A POSSIBLE HEAT WAVE MONDAY THROUGH
WEDNESDAY.  HIGH TEMPERATURES IN THE UPPER 90S ALONG WITH MORNING
LOWS IN THE MIDDLE 70S...AND ABUNDANT MOISTURE WILL RESULT IN
AFTERNOON HEAT INDICES APPROACHING 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

12/SIRMON

In the hours before

Special weather statement, Jul 25, 1:57 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT FRI JUL 25 2008

ALZ018-252045-
ETOWAH-
257 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 345 PM CDT...

AT 254 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR REECE CITY...OR NEAR GADSDEN...MOVING EAST AT 10
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRUDUP.
  GADSDEN WATER WORKS.
  ANDERSON.
  WILSONIA.
  HOKES BLUFF.
  REAVES.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Jul 25, 3:12 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT FRI JUL 25 2008

ALZ027-252200-
TALLADEGA-
412 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 500 PM CDT...

AT 406 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ALPINE...OR 5 MILES SOUTHWEST OF TALLADEGA...MOVING
SOUTHEAST AT 10 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALPINE.
  WINTERBORO.
  WALDO.
  CHANDLER SPRINGS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The radar

The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Talladega

When
July 25, 3:29 PM CST
Where
Talladega County, 0.81 mi WNW of Sycamore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.255, -86.213

Thunderstorm Wind, Talladega

When
July 25, 3:30 PM CST
Where
Talladega County, 2.44 mi WSW of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
33.242, -86.241

Several trees were blown down near Arco Dairy and Tallassahatchie Roads, near Sycamore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128112, 128113.